Case Report
 
Bidirectional ventricular tachycardia secondary to aconite toxicity after ingestion of a Chinese herbal supplement in Canada
Janice Lee1, Andrew Czarnecki2, Mark S. Hansen2, Claudia Bucci3
1Staff Pharmacist, Department of Pharmacy, Sunnybrook Health Sciences Centre, Toronto, Ontario, Canada
2Staff Cardiologist, Division of Cardiology, Sunnybrook Health Sciences Centre, Toronto, Ontario, Canada
3Clinical Coordinator, Department of Pharmacy, Sunnybrook Health Sciences Centre, Toronto, Ontario, Canada

Article ID: 100937Z01JL2018
doi: 10.5348/100937Z01JL2018CR

Corresponding Author:
Claudia Bucci
Sunnybrook Health Sciences Centre
Room E237, 2075 Bayview Avenue, Toronto
Ontario, Canada, M4N 3M5

Access full text article on other devices

  Access PDF of article on other devices

[HTML Full Text]   [PDF Full Text] [Print This Article]
[Similar articles in PubMed] [Similar articles in Google Scholar]



How to cite this article
Lee J, Czarnecki A, Hansen MS, Bucci C. Bidirectional ventricular tachycardia secondary to aconite toxicity after ingestion of a Chinese herbal supplement in Canada. Int J Case Rep Images 2018;9:100937Z01JL2018.


ABSTRACT

Introduction: Aconite is commonly used in traditional Chinese medicine but if incorrectly prepared or consumed in excessive doses, can cause significant cardiac toxicity and death. The cardiac sequelae include hypotension, bradycardia, and ventricular arrhythmias, including bidirectional ventricular tachycardia. The diagnosis is made clinically and management is supportive.

Case Report: A 44-year-old male was admitted to the hospital post cardiac arrest. It was discovered that he had ingested significant quantities of the Chinese herbal medication “Fu Zi” or “Aconite” prior to admission. His rhythm on telemetry consisted of monomorphic ventricular tachycardia, bidirectional ventricular tachycardia, and ventricular fibrillation. Repeated cardioversions as well therapy with amiodarone was required. The patient’s arrhythmias subsided after 24 hours, but the patient had developed global hypoxic brain injury and life support was withdrawn.

Conclusion: Given the increasing popularity of herbal products and growing Asian populations in North America, practitioners must have greater awareness of the clinical presentation and consequences of aconite toxicity.

Keywords: Aconite, Bidirectional ventricular tachycardia, Fatal overdose


[HTML Full Text]   [PDF Full Text]

Author Contributions
Janice Lee – Substantial contributions to conception and design, Acquisition of data, Analysis and interpretation of data, Drafting the article, Revising it critically for important intellectual content, Final approval of the version to be published
Andrew Czarnecki – Analysis and interpretation of data, Revising it critically for important intellectual content, Final approval of the version to be published
Mark S. Hansen – Analysis and interpretation of data, Revising it critically for important intellectual content, Final approval of the version to be published
Claudia Bucci – Analysis and interpretation of data, Revising it critically for important intellectual content, Final approval of the version to be published
Guarantor of Submission
The corresponding author is the guarantor of submission.
Source of Support
None
Consent Statement
Written consent not obtained. As per author guidelines, patient consent only required “if any identifying information is included in text or figures”. Patient confidentiality maintained in text.
Conflict of Interest
Author declares no conflict of interest.
Copyright
© 2018 Janice Lee et al. This article is distributed under the terms of Creative Commons Attribution License which permits unrestricted use, distribution and reproduction in any medium provided the original author(s) and original publisher are properly credited. Please see the copyright policy on the journal website for more information.